Organophosphates is the name given to a large group of chemicals that inhibit cholinesterase function. The two most common members of this group are malathion and parathion but there are many others. Organophosphates are insecticides used in a variety of products for home and garden use as well as in agriculture.
Because organophosphates inhibit two different sites, muscarinic and nicotinic synapses, there are two sets of clinical signs observed in pets who have ingested this toxin. Muscarinic signs include salivation, lacrimation, urination and diarrhea. My toxicology professor taught us to remember this as SLUD. As the pet’s condition worsens, they may sweat, have a seizure, become anxious, vomit or have abdominal pain. For me the telltale sign is small pupils. The nicotinic signs include muscle tremors and generalized weakness of all the muscles including those used to breathe. Since the chemical is bound to adipose tissue, thin animals tend to have worse initial symptoms. Heavier animals exhibit lighter initial symptoms but they last a lot longer.
In addition to the acute symptoms, some organophosphates may cause what is called delayed neurotoxicosis which means it takes a while for the signs of nerve damage to develop. This is most often seen in cats who get chlorpyrifos on their skin. Affected cats stumble and have difficulty walking. It seems to be most severe in their hind legs.
If your pet has been exposed to organophosphates, please bring them to a veterinarian for immediate medical care. Once clinical signs are present, there is nothing you can do at home to save them. Because this chemical binds to fat in the skin, bathing your pet will be of little help. This poison acts fast, do not delay getting medical help for any animal or human who had been exposed.
Last, please keep all chemicals away from children and animals. My friend lost two of her cats and almost lost her dogs to organophosphate toxicity. I dedicate this post and the next one to the memory of those cats; Jasmine and Crissy.
Shell, Linda “Organophosphate/Carbamate Toxicosis” VIN Canine Associate, Last updated on 3/20/2006.